Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Can surgery for cervical spinal stenosis cause spasms in right hand and forearm with history of arthritis ?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11713 Questions
I just had surgery for cervical spinal stenosis. Now, I have uncontrollable spasms in my right hand & forearm. I can't use the mouse on my computer & the thumb is really hurting.
I am 69, 5' 7" 116 lbs. I have arthritis and the surgery happened May 31, 2011.
Posted Sat, 5 May 2012 in Brain and Spine
Answered by Dr. Rakhi Tayal 1 hour later

Thanks for writing to us.

After the surgery for cervical stenosis, sometimes post operatively there is some nerve fibres involvement in the cervical area due to the swelling of the surrounding tissues due to which you are having this problem in your right hand.Normally this is mildest form of nerve injury called as neuropraxia and it usually recovers without any treatment. The exact chances of full recovery can only be assessed after having an MRI scan one month after the surgery. A complete examination will also help in assessing the extent of damage to your nerve.

I hope this information has been both informative and helpful for you. If there are additional concerns, I am available for your followups.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor